Alert archive / Maine / Beach Hazards Statements in 2022

Beach Hazards Statement 8, NWS Caribou, ME

July 2, 2022Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 2, 2022, 8:36 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 3, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 2, 2022, 8:36 PM EDT (00:36 UTC)
In effect from
Jul 3, 2022, 8:00 AM EDT
Expired
Jul 3, 2022, 7:56 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2364 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WHUS41 KCAR 030036
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
836 PM EDT Sat Jul 2 2022

MEZ029-030-040000-
/O.NEW.KCAR.BH.S.0008.220703T1200Z-220704T0000Z/
Coastal Hancock-Coastal Washington-
836 PM EDT Sat Jul 2 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...The warm air temperatures in the upper 70s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB
4 follow-up statements
319 
WHUS41 KCAR 030713
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
313 AM EDT Sun Jul 3 2022

MEZ029-030-031515-
/O.CON.KCAR.BH.S.0008.220703T1200Z-220704T0000Z/
Coastal Hancock-Coastal Washington-
313 AM EDT Sun Jul 3 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the upper 70s to around 80
  degrees may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT today through early evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

VJN
089 
WHUS41 KCAR 030714
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
314 AM EDT Sun Jul 3 2022

MEZ029-030-040000-
/O.CON.KCAR.BH.S.0008.220703T1200Z-220704T0000Z/
Coastal Hancock-Coastal Washington-
314 AM EDT Sun Jul 3 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the upper 70s to around 80
  degrees may cause people to underestimate the dangers of the 
  cold water temperatures which are currently only in the 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT today through early evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

VJN
190 
WHUS41 KCAR 032354
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
754 PM EDT Sun Jul 3 2022

MEZ029-030-040100-
/O.EXP.KCAR.BH.S.0008.000000T0000Z-220704T0000Z/
Coastal Hancock-Coastal Washington-
754 PM EDT Sun Jul 3 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$
779 
WHUS41 KCAR 032356
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
756 PM EDT Sun Jul 3 2022

MEZ029-030-050000-
/O.CAN.KCAR.BH.S.0008.000000T0000Z-220704T0000Z/
/O.NEW.KCAR.BH.S.0009.220704T1200Z-220705T0000Z/
Coastal Hancock-Coastal Washington-
756 PM EDT Sun Jul 3 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...The warm air temperatures in the mid to upper 70s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...On Independence Day.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 2, 6:00 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 2, 6:00 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
600 PM EDT Sat Jul 2 2022

.SYNOPSIS...
A cold front will push off the Downeast coast this evening.
High pressure will build across the region Sunday night through
Monday. Low pressure will cross the Gulf of Maine Tuesday
through early Wednesday. High pressure will build across the
region later Wednesday into Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
6 PM Update: Convection has weakened and is fizzling out along
the Downeast coast. The last of the showers will be ending
early this evening. The threat of small hail/gusty wind has
ended and has been removed. Otherwise, just very minor tweaks
based on the latest radar trends and observations.

Previous discussion:
The cold frontal boundary is moving across the area this
afternoon with scattered showers and isolated thunderstorms. The
frontal boundary is easily identified by wind shifts, a narrow
ribbon of 20C H925 temps, and by CU/CBs on METSAT imagery.
There's good SBCAPE up to 1500 J/kg Downeast and bulk shear is
clearly helping to maintain the storms, but there's not a lot of
moisture. Can't rule out small hail with the strongest
cells, and added mention of hail and winds in the late
afternoon forecast. This maintains consistency with the new
upgraded SPC marginal risk ahead of the front. The
thundershowers will diminish with the loss of daytime heating in
the Downeast region early this evening. For tonight into
tomorrow, the main story is progressively cooler air behind a
series of surface troughs rotating southward from Quebec. A cold
upper low over northern Quebec will supply upper level
shortwaves with each trough. The first crosses tonight and
features strong thermal gradients at H925 and H850. H925 temps
will be some 10C cooler by early Sunday morning in northern
zones. Dew points will plummet into the 40s to low 50s, versus
today's values in the mid 60s. The first trough crosses late
tonight. With little moisture, shallow instability around H700
and no daytime heating, precipitation is not expected. It may
produce a few sprinkles as it moves southward across the
forecast area on Sunday, but measurable precip is unlikely. The
next trough arrives in the Saint John Valley later Sunday
afternoon with even cooler air. Once again, there's little
moisture and just a modest unstable layer from cloud bases to
maybe H600. Am forecasting just one hundredth of an inch with
this trough for northern Aroostook County. In terms of
temperatures, expect a more comfortable night tonight with lows
dipping into the 50s, and even 40s in the North Woods. For
Sunday, highs will range from the lower 70s north to around 80F
for Bangor and the coast. Expect a deep mixed layer to maximize
afternoon surface temps in spite of the cool air aloft. This
deep mixed layer will also produce gusty west winds. Max gusts
will be in the 20 to 25 mph range.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
An upper level disturbance tracks north of the region early Sunday
night, while surface high pressure builds across the region.
Across northern areas, expect partly cloudy skies along with the
slight chance of a shower early Sunday night with mostly clear
skies overnight. Expect mostly clear skies Downeast Sunday
night. High pressure crosses the region Monday with mostly/partly
sunny skies north, mostly sunny Downeast. Low pressure moving
east across the Great Lakes will draw a warm front north to New
England Monday night. Expect partly cloudy skies north Monday
night. Across Downeast areas, expect increasing clouds with a
slight chance of showers late. The low tracks across southern
New England Tuesday, while a cold front slowly settles south
across the region. However, the exact track of the low remains
uncertain. The better rain chances Tuesday will occur across
Downeast areas, closer to the track of the low. Lesser rain
chances will exist northward across the remainder of the
forecast area. Rain totals Tuesday will be dependent on the
eventual track of the low. Expect near normal level temperatures
Monday. Expect near normal, to slightly below normal, level
temperatures Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The low reaches the southeast New England coast Tuesday night,
though uncertainty persists with the exact track. Could still have a
chance of rain, mostly central/Downeast areas, Tuesday night.
Only a chance of showers expected across northern areas. Low
pressure exits to the east early Wednesday, with building high
pressure late. Could still have a slight chance of showers early
Wednesday Downeast dependent on the eventual track. High
pressure crosses the region Thursday, with a cold front possibly
starting to approach late. Timing differences exist with the
front. A faster frontal progression could bring a chance of
showers starting Thursday night. A slower progression could
delay shower/thunderstorm chances til Friday. A chance of
showers/thunderstorms will exist in advance of the front. The
front should exit Friday night. High pressure should then build
across the region Saturday. Expect near normal level
temperatures Wednesday through Saturday.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR conditions are expected through the period.
Isolated showers with winds gusting to 20kt are possible
Sunday, cloud bases will likely be above 5K ft. Otherwise, W
wind diminishing to around 5 knots tonight and increasing to 7
to 15 knots on Sunday with a few higher gusts.

SHORT TERM:
Sunday night through Monday...VFR. Slight chance of a shower
early Sunday night north. West/northwest winds 5 to 10 knots
Sunday night, then 10 to 15 knots Monday.

Monday night...Generally VFR. Occasional MVFR possible late Downeast
with a slight chance of showers. West/southwest winds 5 to 10 knots.

Tuesday...VFR/MVFR. Occasional IFR possible Downeast. A chance of
rain Downeast, with lesser chances to the north. Variable winds 5 to
10 knots.

Tuesday night...Across northern areas, VFR/MVFR early with a chance
of showers then VFR. Across Downeast areas, VFR/MVFR. Occasional IFR
possible early. A chance of rain. Variable winds 5 to 10 knots.

Wednesday...Occasional MVFR possible early Downeast with a
slight chance of showers. Otherwise, VFR. Variable winds 5 to 10
knots.

Wednesday night through Thursday...VFR. Variable winds 5 to 10
knots.

&&

.MARINE...
NEAR TERM: No advisories are expected. Southwest winds will
decrease this evening and then increase again Sunday afternoon
with gusts up to 15kt. Seas around 4 ft offshore will slowly
decrease towards 3 ft on Sunday. Offshore fog will be swept out
by the cold front this evening and will not return through
Sunday.

SHORT TERM: Winds/seas below small craft advisory levels Sunday
night through Tuesday. A slight chance of showers late Monday
night. A chance of rain Tuesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...CB/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...CB/MCW/Norcross
Marine...CB/MCW/Norcross
Hazardous weather outlook, Jul 2, 4:26 PM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
426 PM EDT Sat Jul 2 2022

MEZ001>006-010-011-015-031-032-032030-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-Northern Washington-
426 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-032030-
Interior Hancock-Central Washington-
426 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...Tonight.

Scattered thunderstorms with strong wind gusts and small hail will
occur into the evening.  A few storms could be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-032030-
Coastal Hancock-Coastal Washington-
426 PM EDT Sat Jul 2 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

Scattered thunderstorms with strong wind gusts and small hail will
occur into the evening.  A few storms could be severe.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-032030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
426 PM EDT Sat Jul 2 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Scattered thunderstorms with strong wind gusts and small hail will
occur near the coastline into the evening. A few storms could be
severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 2, 3:15 PM EDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Caribou ME
315 PM EDT Sat Jul 2 2022

MEZ015-016-029-022000-
Interior Hancock ME-Coastal Hancock ME-Southern Penobscot ME-
315 PM EDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of west central Hancock
and south central Penobscot Counties through 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hampden, or 12 miles southwest of Bangor, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bangor, Ellsworth, Bucksport, Blue Hill, Brewer, Hampden, Hermon,
Veazie, Dedham, Verona Island, Penobscot Township, Orrington, Holden,
Carmel, Orland, Eddington, Newburgh, Bradley, Surry and Etna.

This includes the following highways...
 Interstate 95 between mile markers 168 and 187.
 US Highway 1 near Orland.
 State Highway 9 between Dixmont and Clifton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4452 6876 4455 6875 4453 6876 4453 6880
      4456 6880 4457 6879 4457 6881 4461 6882
      4463 6884 4468 6881 4470 6884 4465 6919
      4468 6919 4482 6905 4484 6845 4447 6856
TIME...MOT...LOC 1915Z 279DEG 21KT 4471 6898

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

LaFlash

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:40 AM EDTSpecial Weather StatementCAR50 min
Jul 3, 7:56 PM EDTBeach Hazards StatementCARHancock, Washington24 hr

Nearby

Beach Hazards Statements in Maine, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.